Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

May 11, 2001Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2001, 10:33 PM CDT for Jeff Davis County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 10:33 PM CDT (03:33 UTC)
Expired
May 11, 2001, 11:30 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
4135 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS54 KMAF 120335
SVRMAF
TXC243-120430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT FRI MAY 11 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 1130 PM CDT

* AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL JEFF DAVIS COUNTY...MOVING
  SOUTH AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...RURAL AREAS ALONG
  HIGHWAY 17 NORTH OF FORT DAVIS.   

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3094 10411 3068 10401 3059 10391 3071 10353
          3093 10392

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:35 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, May 11, 2:35 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI MAY 11 2001

LOOKS LIKE AN ACTIVE WEATHER NIGHT AS COLD FRONT CURRENTLY ACROSS THE
CENTRAL TEXAS PANHANDLE CONTINUES TO PUSH SOUTH AS CONVECTION FORMS
ALONG AND BEHIND/PUSHES FRONT LATER THIS AFTERNOON AND TONIGHT IN UNCAPPED
ATMOSPHERE. UPSLOPE FLOW AND SURFACE TROUGH AHEAD OF COLD FRONT ACROSS
SOUTHEAST NEW MEXICO SHOULD CONTRIBUTE TO CONVECTION CHANCES THIS
EVENING IN MOUNTAINS AND SOUTHEAST NEW MEXICO. WATER VAPOR LOOP INDICATING
SHORT WAVE ACROSS SOUTHERN COLORADO AND SOUTHWEST OKLAHOMA AND THESE
SHOULD HELP TO CONTINUE CONVECTION OVERNIGHT AS IT MOVES SOUTHEASTWARD
AROUND UPPER RIDGE. LOCALLY HEAVY RAIN POSSIBLE ACROSS THE NORTH WHERE
FRONT WILL BE IMPACTING THAT AREA LONGEST AND RATHER SLOW STEERING WINDS.

WOULD EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY WITH
DYING FRONT WITH NO CAP AND ANOTHER SHORT WAVE ROUNDING RIDGE IN
NORTHERLY FLOW ALOFT. FRONT WILL PROBABLY BE STALLED IN THE NORTHERN
OR CENTRAL PERMIAN BASIN AND WILL HIT POPS HIGHEST IN THESE AREAS.

WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION INTO SATURDAY NIGHT
AS AFOREMENTIONED WAVE MOVES THROUGH AND FRONT CONTINUES TO BECOME
DIFFUSE. DID NOT MENTION ANY PRECIPITATION CHANCE SUNDAY AND SUNDAY
NIGHT AS FRONT LOOKS TO BE GONE AND ATMOSPHERE PROGGED TO BECOME
SIGNIFICANTLY MORE STABLE.

IN THE EXTENDED UPPER RIDGE CONTINUES THROUGH MUCH OF THE WEEK WITH
MID LEVEL WARMING. WILL GO WITH A DRY FORECAST THOUGH WOULD NOT
RULE OUT ISOLATED THUNDERSTORMS FROM TIME TO TIME IN THE OROGRAPHICALLY
FAVORED TERRAIN.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  62/84/58/88  432-
LSA  58/81/56/86  542-
E41  62/85/59/88  432-
6R6  63/86/63/89  222-
MRF  52/81/52/82  3221
CNM  59/86/57/91 f 422-

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Local storm report, May 11, 9:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT FRI MAY 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    13 N ANDREWS              TX   1.75 INCH HAIL
05/11/01   ANDREWS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0451 PM    10 E TATUM                NM   1.75 INCH HAIL
05/11/01   LEA                            REPORTED BY PUBLIC.

0605 PM    15 N TATUM                NM   1 INCH HAIL
05/11/01   LEA                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0611 PM    25 NW SEMINOLE            TX   1.75 INCH HAIL
05/11/01   GAINES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 PM    4 S ARTESIA               NM   60 MPH TSTM GUST
05/11/01   EDDY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    14 S KERMIT               TX   1 INCH HAIL
05/11/01   WINKLER                        REPORTED BY HAM RADIO
                                          OPERATOR.

0755 PM    2 N MONAHANS              TX   1 INCH HAIL
05/11/01   WARD                           REPORTED BY HAM RADIO
                                          OPERATOR.

0800 PM    WICKETT                   TX   1.75 INCH HAIL
05/11/01   WARD                           REPORTED BY FIRE AND
                                          RESCUE.

0815 PM    15 W MONAHANS             TX   .75 INCH HAIL
05/11/01   WARD                           REPORTED BY HAM RADIO
                                          OPERATOR.

0845 PM    PECOS                     TX   60 MPH TSTM GUST
05/11/01   REEVES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:13 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
May 11, 7:33 PM CDTSevere Thunderstorm WarningMAFWard, Winkler42 min
May 11, 8:06 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningMAFWard, Winkler48 min
May 11, 8:42 PM CDTSevere Thunderstorm WarningMAFReeves, Ward48 min
May 11, 9:25 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 11, 9:45 PM CDTSevere Thunderstorm WarningMAFReeves60 min
May 11, 10:20 PM CDTTornado WarningMAFReeves40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.